Alert archive / California / Flash Flood Watches in 2006

Flash Flood Watch 1, NWS San Francisco Bay Area, CA

December 25, 20069 counties in California

NWS San Francisco Bay Area, CA issued this flash flood watch at Dec 25, 2006, 2:12 PM PST for 9 counties in California. It took effect at Dec 26, 2006, 6:00 AM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2006, 2:12 PM PST (22:12 UTC)
In effect from
Dec 26, 2006, 6:00 AM PST
Expired
Dec 26, 2006, 9:33 AM PST
In force
4 hr
Issued by
NWS San Francisco Bay Area, CA
Flood severity
None

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Napa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 78 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2006-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2006-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 25, 9:07 AM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 25, 9:07 AM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
907 AM PST MON DEC 25 2006

.DISCUSSION...MOIST PLUME OF MOISTURE...GREATER THAN 1.5 INCHES TPW
PER THE AMSU IMAGERY IS CURRENTLY AIMED AT NORTHWEST CALIFORNIA.
OVER THE DISTRICT VALLEY FOG IS PREVALENT...WITH VIS DOWN TO 1/8
MILE AT SAN JOSE...AND DOWN TO 1 MILE IN THE EAST BAY...AND 2 MILES
IN THE PENINSULA.

WILL BE UPDATING THE FORECAST TO TAKE OUT THE RAIN FOR TODAY...AS
THE GFS IS TAKING ITS SWEET TIME MOVING THE SYSTEM SOUTH. WILL ALSO
ADD DENSE FOG TO THE ZONES AND DROP TEMPS IN THE EAST BAY.

THE LATEST GFS IS BRINGING COPIOUS AMOUNTS OF RAIN TO THE DISTRICT
AS STRONG ISENTROPIC LIFT SETS UP. AS A SURFACE LOW DEVELOPS ALONG
THE BOUNDARY ON TUESDAY...IN RESPONSE TO A SHORTWAVE MOVING ACROSS...
THE GRADIENT TIGHTENS UP. WILL BE TAKING A CLOSE LOOK TO SEE IF A
HIGH WIND WATCH WILL BE NEEDED FOR TUESDAY.

UPDATES BY 915 AM.

&&

.AVIATION...FOR SF BAY AREA TERMINALS...RELATIVE HUMIDITIES
INCREASED AS OFFSHORE FLOW BROUGHT IN LOW LEVEL MOISTURE FROM THE
CENTRAL VALLEY. VISIBILITIES CONTINUE TO RANGE FROM 2-4 MILES BUT
LITTLE IMPROVEMENT IS EXPECTED UNTIL LATE THIS AFTERNOON AS WINDS
START TO PICK UP FROM THE SOUTHEAST AHEAD OF THE SLOWLY MOVING
FRONT. UNFORTUNATELY LIFR CONDITIONS AT KSJC ARE NOT EXPECTED TO
IMPROVE UNTIL MID AFTERNOON AS STAGNANT CONTITIONS ARE TRAPPED IN
THE SANTA CLARA VALLEY WITH LIGHT WINDS AND HIGHER CLOUDS ACROSS
THE AREA CAPPING THE INVERSION. RAIN SHOULD START AFFECTING STS
BETWEEN 08-10Z TUESDAY MOVING SOUTHWARD TOWARDS OAK...SFO...AND SJC
BETWEEN 10-12Z. CIGS WILL LOWER WITH THE RAIN AROUND 2000-4000 FT.

FOR MONTEREY BAY AREA TERMINALS...VFR CONDITIONS EXPECTED
THROUGH THE DAY. MID AND UPPER LEVEL CLOUDS SHOULD START MOVING OVER
THE AREA LATER THIS MORNING...BUT LOWER CIGS AND RAIN ARE NOT
EXPECTED UNTIL TUESDAY MORNING AFTER 12Z.

.MARINE...A DEEP LOW IN THE GULF OF ALASKA HAS GENERATED LARGE SWELLS
THAT WILL HIT MAINLY THE PACIFIC NORTHWEST...BUT SWELLS ALONG OUR
WATERS ARE EXPECTED TO BUILD TO 13 TO 16 FEET BY TONIGHT. ANOTHER LOW
SEVERAL HUNDRED MILES OFF THE OREGON COAST IS FORECAST TO INTENSIFY
RAPIDLY AND GENERATE ANOTHER SET OF LARGE SWELLS THAT WILL REACH OUR
COASTAL WATERS TUESDAY NIGHT AND WEDNESDAY. THIS COMBINED WITH
STRONG SE WINDS AT THAT TIME COULD RESULT IN VERY LARGE COMBINED
SEAS. LATEST FORECAST CALLS FOR SWELLS IN THE 14 TO 17 FOOT RANGE
WEDNESDAY.

.MTR...WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC FORECAST: STROBIN
AVIATION/MARINE: ANDERSON

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 25, 4:02 AM PST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
402 AM PST MON DEC 25 2006

CAZ505>507-261215-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
402 AM PST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL BE DEVELOPING BY TONIGHT. MINOR URBAN AND SMALL STREAM
HYDROLOGY ISSUES ARE POSSIBLE LATE AT NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STEADY RAINS DEVELOP TUESDAY...AND MAY BE HEAVY AT TIMES. THE
STORM MAY PRODUCE 3 TO 5 INCHES OF RAIN WITH LOCAL AMOUNTS UP TO 6
INCHES POSSIBLE. URBAN AND SMALL STREAM HYDROLOGY ISSUES ARE STILL
POSSIBLE ALL DAY TUESDAY. GUSTY WINDS ARE ALSO POSSIBLE. ON
WEDNESDAY THE STORM DIES DOWN WITH LINGERING SHOWERS STILL MOVING
OVER THE AREA. THURSDAY THROUGH SUNDAY PARTLY CLOUDY EXCEPT FRIDAY
WHEN THERE IS A SLIGHT CHANCE OF SHOWERS.

CAZ006-508>518-261215-
SAN FRANCISCO-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-EAST BAY INTERIOR VALLEYS-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
402 AM PST MON DEC 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA.

.DAY ONE...TODAY AND TONIGHT

LIGHT RAIN WILL BE DEVELOPING LATE TONIGHT IN THE NORTHERN PART
OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STEADY RAINS DEVELOP TUESDAY...AND MAY BE HEAVY AT TIMES. THE
STORM MAY PRODUCE 3 TO 5 INCHES OF RAIN WITH LOCAL AMOUNTS UP TO 6
INCHES POSSIBLE. URBAN AND SMALL STREAM HYDROLOGY ISSUES ARE STILL
POSSIBLE ALL DAY TUESDAY. GUSTY WINDS ARE POSSIBLE AS WELL. ON
WEDNESDAY THE STORM DIES DOWN WITH LINGERING SHOWERS STILL MOVING
OVER THE AREA. PARTLY CLOUDY THURSDAY THROUGH SUNDAY.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:15 PM PSTHigh Surf AdvisoryMTRAlameda, Contra Costa, Marin, City and County of San Francisco, San Mateo, Santa Clara and 2 more37 hr
Dec 25, 2:19 PM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, City and County of San Francisco, San Mateo, Santa Clara and 2 more46 hr

Nearby

Flash Flood Watches in California, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.